Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 157, NWS Lincoln, IL

July 22, 2002Coles County, Cumberland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 22, 2002, 8:53 PM CDT for Coles County, Cumberland County, Illinois. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2002, 8:53 PM CDT (01:53 UTC)
Expired
Jul 22, 2002, 10:00 PM CDT
In force
67 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Coles County, IL, Cumberland County, IL

The radar

The Lincoln radar (KILX), 124 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 8:55 PM CDTThunderstorm Wind 50 ENeoga, ILNumerous large tree limbs were blown down around town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3265 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3265 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WUUS53 KILX 230153
SVRSPI
ILC029-035-230300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
853 PM CDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLES COUNTY IN EAST CENTRAL ILLINOIS
  CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 1000 PM CDT

* AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF CHARLESTON TO 10
  MILES NORTHEAST OF EFFINGHAM...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  CHARLESTON
  JANESVILLE
  TOLEDO
  JEWETT
  GREENUP
  HAZEL DELL

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3962 8830 3921 8852 3919 8802 3949 8803

BARKER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:17 PM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, Jul 22, 2:17 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
217 PM CDT MON JUL 22 2002

PLENTY OF CONCERNS WITH FOCUS ON SEVERE CONVECTION INTO TONIGHT AND
PRECIPITATION AND TEMPS BEYOND FIRST 24 HOURS.

LATEST 17Z SURFACE ANALYSIS PLACES MAIN SURFACE LOW PRESSURE ACROSS
SOUTHERN CANADA WITH A SURFACE COLD FRONT ACROSS GREAT LAKES REGION
SOUTHWEST INTO THE CENTRAL PLAINS STATES. LATEST 1815Z IR SATELLITE
IMAGE PLACES PLENTY OF CLOUDS ACROSS MICHIGAN SOUTHWEST ACROSS MID
MISSISSIPPI VALLEY. LATEST 1815Z W/V IMAGE PLACES S/W ACROSS CENTRAL
PLAINS STATES/SOUTHWEST IOWA/NORTHWEST MISSOURI. OTHER SW/S WERE
ACROSS WESTERN U.S. NEAR THE COAST.  LATEST 1839Z KILX RADAR
INDICATES SCATTERED THUNDERSTORMS ALONG THE COLD FRONT NORTH OF
PEORIA.  LATEST 1838Z KDVN RADAR INDICATES OTHER SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL AND EASTERN IOWA. LATEST 18Z MSAS AND
LAPS DATA INDICATES CAPES NEAR 4000 J/KG AND LI/S AT -9 ALONG THE
COLD FRONT.

MODELS FAIRLY SIMILAR WITH SOME DIFFERENCES NOTED ELECTING TO USE A
BLEND OF THE MODELS.  PREFER SLOWER MOVEMENT OF COLD FRONT WHICH WAS
DEPICTED BY THE MESOETA.

MODELS HAVE H50 RIDGE MOVING SOUTH AND BUILDING WEST WITH A H50
TROUGH ACROSS GREAT LAKES REGION SOUTH INTO MID MISSISSIPPI VALLEY
BY 06Z TUE.  THIS H50 TROUGH SHIFTS EAST ACROSS EAST COAST BY 00Z
WED.  MODELS DIFFER SLIGHTLY ON TIMING OF COLD FRONT AND PREFER THE
SLOWER MOVEMENT OF COLD FRONT. COLD FRONT IS EXPECTED TO DISSECT THE
CWA BY 00Z TUE...AND REMAIN ACROSS SE ILLINOIS BY 12Z TUE.  COLD
FRONT MOVES SOUTH AS SURFACE HIGH PRESSURE BUILDS ACROSS UPPER
MIDWEST AND GREAT LAKES REGION BY 00Z WED. SURFACE HIGH PRESSURE
MOVES EAST ACROSS EASTERN GREAT LAKES/NORTHEAST U.S. AND A SURFACE
LOW PRESSURE DEVELOPS ACROSS THE PLAINS STATES BY 00Z THU. THIS
SURFACE LOW PRESSURE WAS DEPICTED STRONGER BY THE ETA VERSUS THE AVN
MODEL AND ETA WAS PREFERRED.

850MB TEMPERATURES DROP TO +16C TO +18C ACROSS CWA BY 12Z TUE
THROUGH 12Z WED...THEN SLIGHTLY INCREASES TO +17C TO +19C ACROSS CWA
BY 00Z THU.  THE ETA 310K ISENTROPIC SURFACE INDICATES SOME COND
PRES DEF AND ISENTROPIC LIFT ACROSS CWA THROUGH 06Z TUE...AND
MAINTAINS DECENT COND PRES DEF ACROSS SOUTHEAST ILLINOIS THROUGH 18Z
TUE.  T/H CROSS SECTIONS PROVIDE HIGH RELATIVE HUMIDITY AT LOWER
LEVELS MAINLY THROUGH 00Z WED.  LATEST MODEL SOUNDINGS INDICATE GOOD
INSTABILITY...PW/S AROUND 2.0 INCHES THROUGH 06Z TUE. THEN MAINTAINS
DECENT MOISTURE AT 850MB THROUGH 00Z WED. WILL MENTION A CHANCE FOR
SEVERE AND LOCALLY HEAVY RAINFALL IN FIRST PERIOD ZONES. CURRENT
HEAT ADVISORY WILL BE ALLOWED TO BE EXPIRED.

EXTENDED...LOOKS ON TRACK AND WILL ADD CHANCE OF THUNDERSTORMS ON
MONDAY.

TEMPERATURES FAIRLY SIMILAR AND WILL NOT STRAY FAR FROM GUIDANCE.

...PRELIMINARY CCF FOR COORDINATION PURPOSES...

SPI BB 067/082 059/083 060 13620
PIA BB 065/082 058/082 058 13320
DEC BB 068/082 059/083 060 13630
CMI BB 067/081 057/081 058 13630
MTO BB 070/082 059/083 060 13640
LWV BB 072/083 061/084 062 13762

.ILX...NONE.

BARBUSH/EH

In the hours before

Special weather statement, Jul 22, 6:10 PM CDT, 2 hours 43 minutes before
ILZ027>031-036>038-041>057-061-222340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
610 PM CDT MON JUL 22 2002

...SEVERE THUNDERSTORM WATCH UPDATE...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES...

KNOX...STARK...MARSHALL...PEORIA...WOODFORD...AND FULTON

THE WATCH REMAINS IN EFFECT UNTIL 8 PM CDT FOR THE FOLLOWING
COUNTIES...

TAZEWELL...MASON...MCLEAN...LOGAN...DE WITT...CASS...MENARD...
SCOTT...MORGAN...SANGAMON...CHRISTIAN...MACON...PIATT...MOULTRIE...
SHELBY...CHAMPAIGN...VERMILION...DOUGLAS...EDGAR AND COLES.

MILLER
Local storm report, Jul 22, 6:47 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
647 PM CDT MON JUL 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    2 N WINCHESTER            IL   WIND DAMAGE
07/22/02   SCOTT                          SMALL TREE BLOWN DOWN
                                          REPORTED BY ESDA.

0607 PM    BEARDSTOWN                IL   WIND DAMAGE
07/22/02   CASS                           LARGE TREE LIMBS DOWN
                                          REPORTED BY SHERIFF.

BRO
Special weather statement, Jul 22, 8:10 PM CDT, 43 minutes before
ILZ037-038-041>057-061-230200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
810 PM CDT MON JUL 22 2002

...SEVERE THUNDERSTORM WATCH UPDATE...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 8 PM
FOR MUCH OF CENTRAL AND EASTERN ILLINOIS HAS EXPIRED AND WILL
NOT BE REISSUED. A FEW STRONG THUNDERSTORMS ARE STILL POSSIBLE
UNTIL 10 PM...ESPECIALLY ALONG AND EAST OF I-57.

THE GREATEST THREAT WITH THE THUNDERSTORMS LATE THIS EVENING
AND TONIGHT WILL BE PERIODS OF HEAVY RAIN AND FLOODING. PEOPLE
IN CENTRAL AND EASTERN ILLINOIS SHOULD BE ALERT FOR FLOODED
ROADS AND RAPIDLY RISING CREEKS.

MILLER
Local storm report, Jul 22, 8:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
814 PM CDT MON JUL 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    MASON CITY                IL   WIND DAMAGE
07/22/02   MASON                          SMALL LIMBS DOWN IN MASON
                                          CITY.

0630 PM    PETERSBURG                IL   WIND DAMAGE
07/22/02   MENARD                         POWER LINES DOWN IN
                                          PETERSBURG. REPORT FROM
                                          MENARD COUNTY SHERIFF.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:24 PM CDTSevere Thunderstorm WarningILXSangamon36 min
Jul 22, 7:29 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon46 min
Jul 22, 8:00 PM CDTFlash Flood WarningILXMcLean4 hr
Jul 22, 8:25 PM CDTFlash Flood WarningILXDouglas6 hr
Jul 22, 9:08 PM CDTTornado WarningILXCumberland37 min
Jul 22, 9:22 PM CDTSevere Thunderstorm WarningILXClark38 min
Jul 22, 9:31 PM CDTFlash Flood WarningILXEdgar4 hr
Jul 22, 9:36 PM CDTSevere Thunderstorm WarningILXCrawford39 min
Jul 22, 10:51 PM CDTFlash Flood WarningILXRichland4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.